Alert archive / California / Hazardous Seas Warnings in 2018

Hazardous Seas Warning 1, NWS Eureka, CA

January 9, 2018

NWS Eureka, CA issued this hazardous seas warning at Jan 9, 2018, 2:52 PM PST. It took effect at Jan 9, 2018, 3:00 PM PST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 9, 2018, 2:52 PM PST (22:52 UTC)
In effect from
Jan 9, 2018, 3:00 PM PST
Expired
Jan 10, 2018, 3:00 AM PST
In force
12 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

821 
WHUS76 KEKA 092252
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
252 PM PST Tue Jan 9 2018

PZZ450-100400-
/O.CON.KEKA.SC.Y.0004.000000T0000Z-180110T0400Z/
/O.NEW.KEKA.SE.W.0001.180109T2300Z-180110T0400Z/
Pt St George to Cape Mendocino out 10 nm-
252 PM PST Tue Jan 9 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS
EVENING...
...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 8 PM PST THIS EVENING...

The National Weather Service in Eureka has issued a Hazardous
Seas Warning, which is in effect until 8 PM PST this evening. 

* WINDS...North 10 to 20 kt gusting to 25 kt through this evening.
  Then shifting to the south by Wednesday morning.

* WAVES/SEAS...10 to 13 ft...including NW 6 ft around 7 seconds 
  and 9 ft at 13 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

&&

$$

PZZ470-100700-
/O.CON.KEKA.SC.Y.0004.000000T0000Z-180110T1100Z/
/O.NEW.KEKA.SE.W.0001.180109T2300Z-180110T0400Z/
Pt St George to Cape Mendocino 10 to 60 nm-
252 PM PST Tue Jan 9 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
WEDNESDAY...
...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 8 PM PST THIS EVENING...

The National Weather Service in Eureka has issued a Hazardous
Seas Warning, which is in effect until 8 PM PST this evening. 

* WINDS...North 15 to 25 kt gusting to 30 kt this evening. Then
  shifting to the south by Wednesday morning. 

* WAVES/SEAS...10 to 14 ft...including NW 9 ft around 9 seconds 
  and 9 to 10 ft around 15 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

&&

$$

PZZ455-100700-
/O.CON.KEKA.SC.Y.0003.000000T0000Z-180110T1100Z/
/O.NEW.KEKA.SE.W.0001.180109T2300Z-180110T0400Z/
Cape Mendocino to Pt Arena out 10 nm-
252 PM PST Tue Jan 9 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
WEDNESDAY...
...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 8 PM PST THIS EVENING...

The National Weather Service in Eureka has issued a Hazardous
Seas Warning, which is in effect until 8 PM PST this evening. 

* WINDS...North 15 to 25 kt gusting to 35 kt this evening... then
  weakening to 5 to 15 kt tonight.

* WAVES/SEAS...10 to 15 ft...including NW 9 ft around 9 seconds 
  and 9 ft at 15 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

&&

$$

PZZ475-100700-
/O.CON.KEKA.SC.Y.0004.000000T0000Z-180110T1100Z/
/O.NEW.KEKA.SE.W.0001.180109T2300Z-180110T0400Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
252 PM PST Tue Jan 9 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
WEDNESDAY...
...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 8 PM PST THIS EVENING...

The National Weather Service in Eureka has issued a Hazardous
Seas Warning, which is in effect until 8 PM PST this evening. 

* WINDS...North 15 to 25 kt gusting to 35 kt this evening...
  becoming southwest 5 to 15 kt Wednesday morning. 

* WAVES/SEAS...13 to 16 ft...including NW 10 ft around 9 seconds 
  and 9 to 10 ft around 15 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

&&

$$
2 follow-up statements
202 
WHUS76 KEKA 100354
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
754 PM PST Tue Jan 9 2018

PZZ450-101100-
/O.EXP.KEKA.SE.W.0001.000000T0000Z-180110T0400Z/
/O.EXT.KEKA.SC.Y.0004.000000T0000Z-180110T1100Z/
Pt St George to Cape Mendocino out 10 nm-
754 PM PST Tue Jan 9 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PST WEDNESDAY...
...HAZARDOUS SEAS WARNING WILL EXPIRE AT 8 PM PST THIS EVENING...

* WINDS...North 5 to 15 kt tonight. 

* WAVES/SEAS...10 to 13 ft...including NW 6 ft around 7 seconds 
  and 9 ft at 14 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ455-101100-
/O.EXP.KEKA.SE.W.0001.000000T0000Z-180110T0400Z/
/O.CON.KEKA.SC.Y.0003.000000T0000Z-180110T1100Z/
Cape Mendocino to Pt Arena out 10 nm-
754 PM PST Tue Jan 9 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
WEDNESDAY...
...HAZARDOUS SEAS WARNING WILL EXPIRE AT 8 PM PST THIS EVENING...

* WINDS...North 15 to 25 kt gusting to 30 tonight. 

* WAVES/SEAS...10 to 14 ft...including NW 9 ft around 9 seconds 
  and 9 ft at 15 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ470-101100-
/O.EXT.KEKA.SE.W.0001.000000T0000Z-180110T1100Z/
/O.CON.KEKA.SC.Y.0004.000000T0000Z-180110T1100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
754 PM PST Tue Jan 9 2018

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 3 AM PST
WEDNESDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
WEDNESDAY...

* WINDS...North 10 to 20 kt decreasing further tonight. 

* WAVES/SEAS...10 to 12 ft...including NW 7 to 8 ft around 7
  seconds and 9 ft around 15 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

&&

$$

PZZ475-101100-
/O.EXT.KEKA.SE.W.0001.000000T0000Z-180110T1100Z/
/O.CON.KEKA.SC.Y.0004.000000T0000Z-180110T1100Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
754 PM PST Tue Jan 9 2018

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 3 AM PST
WEDNESDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
WEDNESDAY...

* WINDS...North 15 to 25 kt gusting to 35 kt decreasing further
  tonight. 

* WAVES/SEAS...10 to 14 ft...including NW 10 ft around 9 seconds 
  and 9 to 10 ft around 15 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

&&

$$
707 
WHUS76 KEKA 100446
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
846 PM PST Tue Jan 9 2018

PZZ470-475-101100-
/O.CON.KEKA.SE.W.0001.000000T0000Z-180110T1100Z/
/O.CON.KEKA.SC.Y.0004.000000T0000Z-180110T1100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
846 PM PST Tue Jan 9 2018

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 3 AM PST
WEDNESDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
WEDNESDAY...

* WINDS...North 10 to 20 kt decreasing further tonight.

* WAVES/SEAS...10 to 12 ft...including NW 7 to 8 ft around 7 
  seconds and 9 ft around 15 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

&&

$$

PZZ455-101100-
/O.CON.KEKA.SC.Y.0003.000000T0000Z-180110T1100Z/
Cape Mendocino to Pt Arena out 10 nm-
846 PM PST Tue Jan 9 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
WEDNESDAY...

* WINDS...North 15 to 25 kt gusting to 30 tonight.

* WAVES/SEAS...10 to 14 ft...including NW 9 ft around 9 seconds 
  and 9 ft at 15 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ450-101100-
/O.CON.KEKA.SC.Y.0004.000000T0000Z-180110T1100Z/
Pt St George to Cape Mendocino out 10 nm-
846 PM PST Tue Jan 9 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
WEDNESDAY...

* WINDS...North 5 to 15 kt tonight.

* WAVES/SEAS...10 to 13 ft...including NW 6 ft around 7 seconds 
  and 9 ft at 14 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this hazardous seas warning went out at Jan 9, 2:37 PM PST, 15 minutes earlier.

Area forecast discussion, Jan 9, 2:37 PM PST, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
237 PM PST Tue Jan 9 2018

.SYNOPSIS...Periods of light rain are forecast for Wednesday and
Thursday particularly for areas north of Mendocino County. Drier
weather returns for the weekend as high pressure builds over the
region.

&&

.DISCUSSION...The low pressure system that brought widespread rain
to the state of California will continue to track towards the
desert southwest allowing for high pressure to gradually build
over the west coast. A few upper level disturbances will ride
over the ridge bringing periods of light rain to portions of
northwest California on Wednesday and Thursday. The bulk of this
rain will occur over Del Norte and northern Humboldt counties with
chances decreasing as you move into southern Humboldt and
Mendocino counties. Snow levels with the first system may drop low
enough to bring a mix of rain and snow to passes around 3500
feet, but for the most part accumulating snow is not expected for
our major mountain passes.

High pressure will then take control of the forecast for Friday
and the weekend giving us a brief break from the rain. The ridge
starts to break down on Sunday as a potent storm system in the
Gulf of Alaska develops. This will eventual shift south and
westward into the early portion of next week which means we are in
store for some wet weather next week. The one caveat to all of
this is that though models agree that we will see rain, they don't
agree on the timing and placement just yet. For now, it appears
that we'll likely see rain on Monday and then possibly again on
Tuesday. Beyond that, models continue to bring rainfall to the
area. This falls in line with the current Climate Prediction
Center outlook which has both the 6 to 10 day and 8 to 14 day
outlooks highlight above normal chances for precipitation. For
details on the precipitation climate outlooks you can visit
www.cpc.ncep.noaa.gov.

&&

.AVIATION...Weather conditions along a frontal boundary
deteriorated overnight and continued "post-frontal" through
Tuesday afternoon. IFR CIGS and VIS were frequent throughout the
morning...especially at the coastal air terminals. KBHX radar
indicated shallow -RA/-DZ lingering into early afternoon mainly
from Humboldt Bay to ACV. Gusty northerly winds kicked into action
around 8 am starting at CEC then spreading over the most of the
Redwood Coast...and to a lesser extent interior valleys. Through
the afternoon TAF forecast (10/00z), a very brief drying spell and
CIG/VIS improvements can be expected this evening. Then another
bout of rain and VIS/CIGS restrictions will impact the North Coast
early Wednesday morning due to an approaching weather
disturbance. /TA

&&

.MARINE...Strong to near gale force northerly winds are occurring
this afternoon which has driven the significant wave heights up
this afternoon. Buoys are currently reporting 11 to 15 foot waves
at roughly 10 seconds and which are in the hazardous seas
criteria. There is quite a bit of uncertainty as to how long these
conditions will last as these steep seas are slowly starting to
subside north of Cape Mendocino. With that being said, we opted to
place a Hazardous Seas Warning in effect conjunction with the
Small Craft Advisories. We are anticipating that the Hazardous
Seas Warning will expire around 3Z or 4z this evening as the
northerlies start to weaken. Winds will shift to the south early
Wednesday morning as another weather system approaches the coast.
Large northwesterly swells will continue to pass through the
region this week with the next large swell arriving Thursday
followed by another one later this weekend.

.Beach Hazard...ENP guidance suggests that there low end sneaker
wave threat Thursday morning which should be followed by large
surf conditions on Friday. For now, we'll highlight these features
in the Hazardous Weather Outlook.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 8 PM PST this evening for PZZ450.

     Small Craft Advisory until 3 AM PST Wednesday for PZZ455-470-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jan 9, 3:55 AM PST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
355 AM PST Tue Jan 9 2018

CAZ101>113-101200-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
355 AM PST Tue Jan 9 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Hazardous Seas Warnings in California, 2018Every hazardous seas warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.